Illinois, 2023

Tornado in Illinois, August 6, 2023

August 6, 2023 · NWS DVN · 1 event in 1 county or zone

A strong storm system and its attendant surface low moved across the area during the late afternoon and evening hours. This led to a tornado briefly touching down multiple times as a storm moved eastward near the town of La Harpe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong storm system and its attendant surface low moved across the area during the late afternoon and evening hours. This led to a tornado briefly touching down multiple times as a storm moved eastward near the town of La Harpe. The tornado was rated EF-U as there were no visible signs of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 6, 1:40 PM CST, 3 hours earlier.

Area forecast discussion, Aug 6, 1:40 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
240 PM CDT Sun Aug 6 2023

.SHORT TERM...(This evening through Monday)
Issued at 239 PM CDT Sun Aug 6 2023

The flood watch has been expanded both temporally and in areal
coverage.

Vigorous upper level disturbance and attendant surface low will move
east southeast across Iowa tonight and into Illinois. As the system
moves east late this afternoon the areal coverage of showers and
thunderstorms will continue to increase.

There is still a possibility of isolated severe storms occurring
late this afternoon and evening. The area most favored generally
looks to be along and south of a Sigourney, IA to Kewanee, IL line.
The primary risk still looks to be damaging winds with hail a
secondary risk. If storms can remain discrete before growing upscale
into a complex then a conditional risk for a few isolated tornadoes
cannot be ruled out.

After sunset the overall severe risk will dissipate while the risk
of heavy rain and flooding will increase.

The question is where will the pivot point of the storm complex be
located. Data thus far is suggesting it to be south of I-80 and a
bit north of an KOTM to KGBG line. With atmospheric moisture
approaching 2 inches, rainfall rates of 1-2 inches per hour could
occur for several hours and thus pose a flash flood risk.

Further south heavy rain will also be possible across areas that had
excessive rainfall yesterday. Any additional rainfall over this area
will quickly runoff into area waterways and low lying areas and
create flooding.

On Monday the storm system will slowly move into eastern Illinois
and Indiana. Rain will end from west to east during the morning with
mainly dry conditions expected during the afternoon.

.LONG TERM...(Monday night through Sunday)
Issued at 239 PM CDT Sun Aug 6 2023

Key Messages:

1. Near to slightly below normal temperatures are forecast through
the period.

2. Higher humidity and chances of precipitation return for the second
half of the week.

Discussion:

Quasi-zonal flow will prevail through the long term period. This
will result in a series of shortwave troughs and ridges quickly
moving across the area. Temperatures will be near to slightly below
normal through the period. However, moisture will be on the increase
Tuesday night into Wednesday with dewpoints in the upper 60s to
lower 70s continuing through the remainder of the week.

Tuesday will be pleasant as high pressure builds into the region at
the surface and aloft. High temperatures on Tuesday will be in the
lower 80s with dewpoints in the lower to mid 60s.

A weak shortwave will move across Kansas and Missouri Tuesday night
into Wednesday and passing to our south while a second shortwave
passing to our north pulls a cold front across the area during the
day on Wednesday. Moisture will be on the increase ahead of this
feature but temperatures will remain around 80 degrees. Scattered
showers and storms are possible but the better instability will
remain to our south. The NAM has better instability in far
southeastern Iowa on Wednesday afternoon than the other models.
Heavy rain will also be possible with widespread precipitable water
values of 1.75 to 1.90 inches

On Friday, a shortwave is forecast to dig into the Upper Great
Lakes. This shortwave will pass to our north with a stronger jet
streak than the Tuesday system. The current model forecast shows a
better instability feed into the area without a storm system passing
to our south. The better chances for precipitation may be Friday as
the right region of the jet swings across the area.

Behind this storm system, high pressure is forecast to build into
he area with quiet and pleasant weather for the weekend. The current
forecast has high temperatures both days around 80 degrees.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1241 PM CDT Sun Aug 6 2023

Scattered SHRA and a few TSRA were producing areas of MVFR
conditions across eastern Iowa and northern Illinois. Outside of
the SHRA/TSRA, VFR conditions should be seen through 21z/06.
After 21z/06 one or more lines of TSRA will develop across eastern
Iowa that moves into northern Illinois. MVFR conditions are
expected to become more widespread with IFR likely. After 03z/07
widespread MVFR/IFR conditions will be seen with large areas of
rain with embedded TSRA. After 12z/07 conditions will slowly
improve to VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through Monday morning for Des Moines-Lee-Louisa-
     Muscatine-Scott.

IL...Flood Watch through Monday morning for Bureau-Hancock-Henderson-
     Henry IL-McDonough-Mercer-Putnam-Rock Island-Warren.

MO...Flood Watch through Monday morning for Clark-Scotland.

&&

SHORT TERM...08
LONG TERM...Cousins
AVIATION...08
Hazardous weather outlook, Aug 6, 2:28 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
328 PM CDT Sun Aug 6 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-072030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
328 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be seen this afternoon and tonight. Severe
storms are possible south of Interstate 80. The primary risk looks
to be damaging winds, hail and localized flash flooding. Isolated
tornadoes are also possible.

A flood watch is in effect until 7 AM Monday for areas along and
south of Interstate 80, and east of a line from Muscatine, Iowa to
Memphis, Missouri. Parts of this area is more susceptible to flash
flooding due to recent very heavy rainfall. Areas of heavy rain are
expected tonight before diminishing early Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Thunderstorm chances return on Wednesday. At this time, the severe
risk is south of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotters reports this afternoon and evening will be greatly
appreciated.

In the hours before

Local storm report, Aug 6, 2:51 PM CST, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
351 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Rain             3 W Mount Sterling      40.62N 92.00W
08/06/2023  M1.10 inch       Van Buren          IA   Trained Spotter

            1 hour rainfall total.

&&
Local storm report, Aug 6, 3:00 PM CST, 1 hour 40 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
400 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Rain             3 ENE Charlie Heath Mem 40.59N 91.84W
08/06/2023  M1.00 inch       Clark              MO   Trained Spotter

            Rainfall in 15 minutes. Torrential rain
            falling with visibility 1/4 mile.

&&

Haase
Special weather statement, Aug 6, 3:03 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
403 PM CDT Sun Aug 6 2023

IAZ098-099-ILZ034-MOZ010-062200-
Hancock IL-Van Buren IA-Lee IA-Clark MO-
403 PM CDT Sun Aug 6 2023

...Slow-moving thunderstorms will impact portions of central Hancock,
southeastern Van Buren, Lee and Clark Counties through 500 PM CDT...

At 401 PM CDT, Doppler radar was tracking slow-moving thunderstorms
along a line extending from near Croton to 9 miles south of Wayland.
Movement was east at 30 mph.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Slowing or redirecting of traffic due to ponding or flowing
         water. Closure of waterfront access due to flooding.

Locations impacted include...
Fort Madison, Keokuk, Carthage, Kahoka, Nauvoo, Hamilton, Warsaw,
West Point, Donnellson, Montrose, Wayland, Bowen, Bonaparte,
Alexandria, Ferris, Franklin, Niota, St. Francisville, Adrian and New
Boston.

Rainfall amounts of one inch in fifteen minuties have been reported
with these storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

If the heavy rain continues, a flash flood warning may be needed.

A Tornado Watch remains in effect until 1000 PM CDT for west central
Illinois...southeastern Iowa...and northeastern Missouri.

&&

LAT...LON 4020 9126 4021 9151 4025 9150 4025 9173
      4070 9188 4074 9123 4020 9105
TIME...MOT...LOC 2101Z 263DEG 25KT 4063 9176 4026 9162

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Gibbs
Local storm report, Aug 6, 3:09 PM CST, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
409 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Rain             3 ESE Keosauqua         40.72N 91.92W
08/06/2023  M1.70 inch       Van Buren          IA   Trained Spotter

&&
Local storm report, Aug 6, 3:12 PM CST, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
412 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     Rain             Cantril                 40.65N 92.07W
08/06/2023  M2.40 inch       Van Buren          IA   Trained Spotter

            Rain has ended. No flooding observed.

&&

RP Kinney
Local storm report, Aug 6, 3:13 PM CST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
413 PM CDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Rain             3 ENE Charlie Heath Mem 40.59N 91.84W
08/06/2023  M1.50 inch       Clark              MO   Trained Spotter

            Updates previous rain report from 3 ENE
            Charlie Heath Memorial. 30 minute total. 1
            inch in first 15 minutes. Began at 343 pm.
            Torrential rain falling with visibility 1/4
            mile. Rain ended 404 pm.

&&

Haase

The radar

The Quad Cities radar (KDVN), 123 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Hancock

When
August 6, 4:40 PM CST to 5:15 PM CST
Where
Hancock County, 1.63 mi SSW of Durham to 1.67 mi E of La Harpe
Rating
EFU
Path length
8.01 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
40.578, -91.090

A storm chaser shared a video evidence of multiple brief touch downs of suction vortices. The chaser video shows three distinct tornado locations along this path. No reports of damage have been received. The touch downs were very sporadic along a path of 8 miles.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyThe tornado archive for Illinois, 2023Warnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129596.